Iowa, 2016

Damaging Winds and Heavy Rain in Iowa, August 4, 2016

August 4, 2016 · NWS DMX · 9 events in 8 counties and zones

A few thunderstorms initiated ahead of a cold front through portions of central Iowa, within a warm and moist environment, ripe with dew points into mid and upper 70s. A couple of the morning thunderstorms were able to produce damaging winds, while thunderstorms associated with the cold front later that evening produced a few more damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A few thunderstorms initiated ahead of a cold front through portions of central Iowa, within a warm and moist environment, ripe with dew points into mid and upper 70s. A couple of the morning thunderstorms were able to produce damaging winds, while thunderstorms associated with the cold front later that evening produced a few more damaging wind reports. Overall, most damage consisted of tree branches, with a few small trees snapped or uprooted as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 4, 5:50 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 5:50 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
650 AM CDT Thu Aug 4 2016

...Updated Aviation Discussion...

.SHORT TERM.../Today/
Issued at 409 AM CDT Thu Aug 4 2016

Main forecast concern was focused on timing of convection and any
severe weather potential. Pulled back the onset of pops a few
hours today and confined them to just the north to northwest this
morning. The MCS over east-central South Dakota looks to move into
northern portions of the CWA b/t 13-15z this morning and will be
the first round of storms. The second round looks to develop along
the cold front this afternoon. Most of the hires models agree on
this timing, but keep convection somewhat disorganized and thus
low confidence any widespread severe potential this morning.

The cold front looks to enter the northwest portion of Iowa b/t
18-21z and transition southeast through the afternoon hours and
by around 00z Friday it looks to be located from near Cass County
to Black Hawk County. The better forcing remains over northern
Iowa collocated with good instability. MCW NAM/GFS Bufr soundings
suggest SB CAPE to increase to 3000-4000 J/kg b/t 21-00z today.
Low level shear is weak, 0-1km is roughly 10 knots and 0-3km shear
is near 20 knots and thus not anticipating much of a tornado
threat today. Main severe concern would be elevated hail and
damaging wind with the amount of instability present, including
DCAPE values over 1000 J/kg, once storms redevelop later this
afternoon. The other threat is heavy rain as PWATs are as high as
2.5 inches and warm layer cloud depths over 14,000 feet. Certainly
anything that develops will have the potential to put down a
significant amount of rain in a short time frame. The coverage
looks to be limited until after 00z Friday.

.LONG TERM.../Tonight through Wednesday/
Issued at 409 AM CDT Thu Aug 4 2016

The cold front will be entering central Iowa by 00z with
thunderstorms likely ongoing to begin the period in vicinity of
the boundary especially over the northeast. A possible split may
be in progress with the primary upper level system and kinematics
passing to the north while other energy remains to the southwest.
This line should eventually fill during the evening as the system
settles slowly south. Heavy rain potential remains with a ribbon
of PWATs in excess of 2 inches pooling ahead of the front. Despite
the lack of a good LLJ development this evening, moisture
transport will remain good in the low to mid levels feeding into
the boundary. Initial storm motions will be nearly parallel to the
front leading to the potential for training of storms. A few
severe storms remain possible with best potential over the
northeast half of the state where better deep layer shear resides.
Damaging wind gusts remain the main threat for severe weather with
cold pool development possible with favorable 0-3 km theta-e
differences and flow becoming unidirectional aloft. Convection may
maintain much of the night as the cold front settles very slowly
south and instability remaining a bit post frontal keeping
thunderstorm chances going despite boundary passage.

Showers and thunderstorms will remain possible over the far south
on Friday. There is some uncertainty farther north towards the I80
corridor where good drying is taking place below 700 mb but good
deep layer moisture will reside above this level along with
continued weak forcing. May need to add a few showers back north
if trends persist. The moisture aloft and associated clouds may
also keep temperatures cooler than the forecast upper 70s to lower
80s over the southern half. Additional chances for showers and
isolated thunderstorms will try to lift into southwest Iowa
Saturday while pleasant and dry conditions are expected elsewhere.
The best potential for thunderstorms over the weekend remains
late Sunday into Monday morning as warm advection begins to surge
back north. Tuesday and Wednesday will be warm and humid with a
few isolated storms possible.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 650 AM CDT Thu Aug 4 2016

VFR conditions look to prevail through the TAF period with storms
chances this afternoon and evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Podrazik
LONG TERM...Donavon
AVIATION...Podrazik
Hazardous weather outlook, Aug 4, 4:12 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE DES MOINES IA
512 AM CDT THU AUG 4 2016

IAZ004>007-015>017-023>028-034>039-046>050-060>062-051015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-POLK-JASPER-POWESHIEK-
512 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN AGAIN THIS
AFTERNOON AND EARLY EVENING. A FEW SEVERE STORMS MAY OCCUR WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL IS
ALSO POSSIBLE ALONG WITH LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST AT TIMES SUNDAY
THROUGH MONDAY NIGHT WITH MORE ISOLATED ACTIVITY TUESDAY AND
WEDNESDAY. SEVERE WEATHER AND HEAVY RAINFALL MAY BE POSSIBLE
MAINLY BETWEEN SUNDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER
RAINFALL AND FLOODING REPORTS ARE ENCOURAGED.

IAZ033-044-045-057>059-070>075-081>086-092>097-051015-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
512 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
OVERNIGHT. ISOLATED SEVERE STORMS MAY OCCUR WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL IS ALSO POSSIBLE
ALONG WITH LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY
NIGHT. A FEW STRONG TO SEVERE STORMS PRODUCING GUSTY WINDS AND
LOCALLY HEAVY RAIN ARE POSSIBLE.

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST AT TIMES SATURDAY
NIGHT THROUGH MONDAY NIGHT WITH MORE ISOLATED ACTIVITY TUESDAY
AND WEDNESDAY. SEVERE WEATHER AND HEAVY RAINFALL MAY BE POSSIBLE
MAINLY BETWEEN SUNDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER
RAINFALL AND FLOODING REPORTS ARE ENCOURAGED.

In the hours before

Special weather statement, Aug 4, 9:09 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT THU AUG 4 2016

IAZ017-026-027-041545-
FRANKLIN IA-CERRO GORDO IA-BUTLER IA-
1009 AM CDT THU AUG 4 2016

...GUSTY WINDS AND DIME HAIL POSSIBLE...

AT 1008 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROCKWELL...OR 11 MILES SOUTH OF MASON CITY...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...SHEFFIELD...ROCKWELL...THORNTON...SWALEDALE...CHAPIN...
AREDALE...DOUGHERTY...BURCHINAL AND PORTLAND.

LAT...LON 4291 9303 4291 9290 4285 9287 4281 9336
      4307 9344 4320 9303
TIME...MOT...LOC 1508Z 257DEG 21KT 4298 9321

BEERENDS

The radar

The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Butler

When
August 4, 9:30 AM CST to 5:30 PM CST
Where
Butler County, Clarksville
Reported by
Broadcast Media
Coordinates
42.780, -92.670

KWWL recorded heavy rainfall of 2.77 inches. Came in two waves, morning storm followed by evening storms.

Thunderstorm Wind, Franklin

When
August 4, 9:45 AM CST
Where
Franklin County, 5.11 mi E of Sheffield
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.890, -93.100

Trained spotter reported a 2 foot diameter tree snapped.

Thunderstorm Wind, Black Hawk

When
August 4, 12:13 PM CST
Where
Black Hawk County, 0.51 mi W of Waterloo
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.500, -92.360

Media reported a large tree down on some power lines. Delayed report.

Thunderstorm Wind, Black Hawk

When
August 4, 12:23 PM CST
Where
Black Hawk County, Washburn
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.420, -92.270

Trained spotter reported multiple trees and tree limbs downed in Washburn, as well as a small metal roof canopy flipped. Time estimated from radar, and delayed report.

Funnel Cloud, Carroll

When
August 4, 3:30 PM CST
Where
Carroll County, 3.16 mi NNW of Lidderdale
Reported by
Trained Spotter
Coordinates
42.173, -94.802

Thunderstorm Wind, Story

When
August 4, 5:30 PM CST
Where
Story County, 0.51 mi W of Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.030, -93.630

Trained spotter reported 1 foot diameter tree limbs blown off of tree.

Thunderstorm Wind, Marshall

When
August 4, 6:15 PM CST
Where
Marshall County, 5.62 mi N of Green Mtn
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.180, -92.800

Trained spotter reported estimated 65 mph wind gust.

Thunderstorm Wind, Jasper

When
August 4, 6:15 PM CST
Where
Jasper County, 1.78 mi NE of Clyde
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.850, -93.248

Trained spotter reported strong winds estimated to be around 70 mph with many large limbs down.

Thunderstorm Wind, Poweshiek

When
August 4, 6:58 PM CST
Where
Poweshiek County, Grinnell
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.750, -92.730

Local newspaper reported at least 15 to 20 trees down across the northern side of Grinnell, some 3 to 4 feet in diameter. Multiple trees fell and damaged building and house roofs. At least 12000 people without power in the area. Delayed report, and time estimated from radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654543, 654537, 654538, 654539, 655500, 654540, 654541, 655498, 654542.